Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

July 7, 2016Steele County, Waseca County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 7, 2016, 3:35 AM CDT for Steele County, Waseca County, Minnesota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2016, 3:35 AM CDT (08:35 UTC)
Expired
Jul 7, 2016, 4:00 AM CDT
In force
25 min
Issued by
NWS Twin Cities, MN

Counties Steele County, MN, Waseca County, MN

The radar

The Minneapolis radar (KMPX), 96 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.6 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2016-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2016-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2073 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

501 
WWUS83 KMPX 070835
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
335 AM CDT THU JUL 7 2016

MNZ084-085-070900-
WASECA-STEELE-
335 AM CDT THU JUL 7 2016

...A STRONG THUNDERSTORM WILL AFFECT STEELE AND WASECA COUNTIES...

AT 334 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR OWATONNA...
MOVING EAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
OWATONNA...WASECA...JANESVILLE...BLOOMING PRAIRIE...MEDFORD...
ELYSIAN...WALDORF...OTISCO...LEMOND...CLINTON FALLS...
MERTON AND MOLAND.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 35 BETWEEN MILE MARKERS 28 AND 49.
 U.S. HIGHWAY 14 BETWEEN MILE MARKERS 145 AND 181.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4391 9340 4392 9376 4420 9376 4419 9305
      4385 9306
TIME...MOT...LOC 0834Z 248DEG 43KT 4406 9315 

$$

DWE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 7, 12:03 AM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jul 7, 12:03 AM CDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1203 AM CDT THU JUL 7 2016

.SHORT TERM...(This evening through Thursday)
Issued at 325 PM CDT Wed Jul 6 2016

Latest visible satellite imagery shows partly cloudy skies across
the area, with some leftover debris mid/high clouds moving across
the south and a bit of cu across the north. The short term looks to
be fairly busy with two primary time frames of interest in terms of
convection. The weak surface high currently moving over the area
will keep things benign over most of the area through this evening.
However, convection will develop upstream over the high Plains this
evening, and move east tonight into Thursday morning. The guidance
has slowed down a bit in the eastward progression of what should
eventually be an MCS later this evening, with the NAM and GFS
favoring things over the southern portion of the area into Iowa late
tonight and Thursday morning, where better instability will reside
east of the MCS. The available CAMs are similar in this respect, but
still looks to be a need for at least chance PoPs farther north
given the presence of some MUCAPE and weak forcing.

Thursday is tough to pin down at this point, since we'll have some
lingering clouds/convection early in the day, and will then need to
see how things destabilize for convection along the inverted surface
trough and ahead of the mid/upper level shortwave trough later in
the day. Still looks like there will be moderate instability across
much of the western and central portion of the area by mid to late
afternoon, with deep layer shear of 40+ kt. Forecast low-level shear
profiles do not look too significant at this point, so for now large
hail and damaging winds look to be the primary concern. But, that
could certainly change, and given the degree of instability and deep
layer shear, we'll certainly need to keep an eye on things as we
will likely have discrete supercells initially before we see
clusters of storms and a more organized linear/MCS structure during
the evening hours as things progress eastward.

.LONG TERM...(Thursday night through Wednesday)
Issued at 325 PM CDT Wed Jul 6 2016

The extended period can be characterized as a progressive flow
pattern with unsettled weather continuing.

Thursday night will see the bulk of the heavier rain and severe
threat moving out of eastern Minnesota and western Wisconsin. The
main storm system will move slowly across the Upper Midwest and
into the Great Lakes region by Friday. This system is expected to
deepen rapidly across Minnesota and northern Wisconsin by Friday
morning leading to windy conditions on the back side of it Friday
afternoon. Residual wrap around moisture will keep scattered
showers and embedded thunderstorms around the Great Lakes, and as
close as west central Wisconsin Friday. This abnormally strong
system for early July will also lead to much cooler temperatures
will highs only reaching near 70 around Ladysmith. Even in
portions of central and east central Minnesota where cloudy skies
may linger longer into Friday, may only reach the low to mid 70s.
Further to the west, upper 70s and lower 80s will occur. Normal
highs for early July are in the low to mid 80s.

Once Friday's system moves east of the Great Lakes, and high
pressure builds in, expect a dry period through Sunday night with
temperatures slowly modifying.

As stated before, the extended period will remain progressive with
another strong storm system expected to affect the Northern Plains
and Upper Midwest early next week. Temperatures and humidity
values will once again rise to uncomfortable levels.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1203 AM CDT Thu Jul 7 2016

Not much changes needed to TAFs in terms of timing precip chances
through tonight with activity coming out of SD. RWF looks to be
the only field with much of a thunder threat, with MSP seeing more
SHRA/iso TS as brunt of storms remain south of MSP. All other
fields will likely just see shra. Confidence remains low on how
convection will evolve Thu afternoon. Have continued tying TS
mentions to when the inverted trough will be moving through a
location. At this point only made minor timing changes to 00z
TAFs, mainly moved things up an hour with the HRRR and 00z HopWRF
showing storms refiring near the SD border by 18z.

KMSP...Looks like a mainly shra event for MSP this morning, but
will have some embedded TS. Confidence remains high on the timing
of this precip, with it out of the MSP vicinity before we get into
the heart of the morning push. Afternoon convection continues to
have lower confidence on timing. Just a matter of how long does it
take for the atmosphere to recover from the morning convection and
based on timing of the surface trough and expected atmospheric
recovery time needed, 22z to 00z still looks like a good window
for when next round of storms may impact MSP.

/OUTLOOK FOR KMSP/
Fri...Chc MVFR in mrng. Winds NW 15G25 KTS.
Sat...VFR. Winds NE 5 KTS.
Sun...VFR. Winds SE 5-10 KTS.
&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

SHORT TERM...
LONG TERM...JLT
AVIATION...MPG
Hazardous weather outlook, Jul 6, 3:13 PM CDT, 12 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
313 PM CDT WED JUL 6 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
072015-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
313 PM CDT WED JUL 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORM CHANCES RETURN LATE THIS EVENING ACROSS WEST AND
SOUTH CENTRAL MINNESOTA... THEN SPREAD EAST ACROSS THE AREA
OVERNIGHT. A FEW OF THESE STORMS COULD BE SEVERE... PRIMARILY OVER
FAR SOUTHERN MINNESOTA. LOCALLY HEAVY RAINFALL AND FLASH FLOODING
ARE POSSIBLE AREA-WIDE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MORE THUNDERSTORMS ARE POSSIBLE FROM THURSDAY AFTERNOON THROUGH
FRIDAY. SEVERE STORMS APPEAR POSSIBLE THURSDAY AFTERNOON AND
EVENING. LOCALLY HEAVY RAINFALL AND FLASH FLOODING WILL AGAIN BE
POSSIBLE AREA-WIDE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS SOUTHERN MINNESOTA
LATE TONIGHT AND AGAIN THURSDAY AFTERNOON AND EVENING.

JLT

In the hours before

Special weather statement, Jul 7, 1:51 AM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
151 AM CDT THU JUL 7 2016

MNZ073>077-082>085-091>093-070745-
MARTIN-WATONWAN-BROWN-REDWOOD-NICOLLET-FREEBORN-RICE-WASECA-
FARIBAULT-BLUE EARTH-STEELE-LE SUEUR-
151 AM CDT THU JUL 7 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT STEELE...WATONWAN...
MARTIN...BROWN...BLUE EARTH...SOUTHEASTERN REDWOOD...NICOLLET...
SOUTHERN RICE...WASECA...FREEBORN...SOUTHERN LE SUEUR AND FARIBAULT
COUNTIES...

AT 151 AM CDT...STRONG THUNDERSTORMS WERE CLUSTERED NEAR HUNTLEY...OR
17 MILES EAST OF FAIRMONT...MOVING EAST AT 50 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MANKATO...OWATONNA...FARIBAULT...ALBERT LEA...NEW ULM...FAIRMONT...
NORTH MANKATO...ST. PETER...WASECA...ST. JAMES...
SLEEPY EYE AND BLUE EARTH.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 35 BETWEEN MILE MARKERS 1 AND 62.
 INTERSTATE 90 BETWEEN MILE MARKERS 82 AND 173.
 U.S. HIGHWAY 14 BETWEEN MILE MARKERS 70 AND 182.
 U.S. HIGHWAY 169 BETWEEN MILE MARKERS 1 AND 70.
 U.S. HIGHWAY 71 BETWEEN MILE MARKERS 63 AND 65.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4350 9485 4411 9486 4411 9505 4440 9514
      4436 9304 4350 9305
TIME...MOT...LOC 0651Z 256DEG 43KT 4370 9412

DWE
Special weather statement, Jul 7, 3:35 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
335 AM CDT THU JUL 7 2016

MNZ084-085-070900-
WASECA-STEELE-
335 AM CDT THU JUL 7 2016

...A STRONG THUNDERSTORM WILL AFFECT STEELE AND WASECA COUNTIES...

AT 334 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR OWATONNA...
MOVING EAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
OWATONNA...WASECA...JANESVILLE...BLOOMING PRAIRIE...MEDFORD...
ELYSIAN...WALDORF...OTISCO...LEMOND...CLINTON FALLS...
MERTON AND MOLAND.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 35 BETWEEN MILE MARKERS 28 AND 49.
 U.S. HIGHWAY 14 BETWEEN MILE MARKERS 145 AND 181.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4391 9340 4392 9376 4420 9376 4419 9305
      4385 9306
TIME...MOT...LOC 0834Z 248DEG 43KT 4406 9315

DWE

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 1:51 AM CDTSpecial Weather StatementMPXBlue Earth, Brown, Faribault, Freeborn, Martin, Nicollet and 4 more54 min
Jul 7, 3:00 AM CDTSevere Thunderstorm WarningMPXFreeborn30 min
Jul 7, 3:47 AM CDTSpecial Weather StatementMPXBlue Earth, Brown, Faribault, Freeborn, Martin, Watonwan88 min

Nearby

Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.